Alert archive / Texas / Flash Flood Warnings in 2024

Flash Flood Warning 55, NWS Midland/Odessa, TX

September 2, 2024Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 2, 2024, 1:41 PM CDT for Midland County, Texas. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 2, 2024, 1:41 PM CDT (18:41 UTC)
Expired
Sep 2, 2024, 4:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 4 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 2, 2:00 PM CDTFLASH FLOOD6 N Midland, TXCurb to curb street flooding with flowing water in the Lone Star Trails Community. This was enough flowing water to raft down the streets.
Sep 2, 3:00 PM CDTFLASH FLOOD3 Wnw Midland, TXFire dept. reports 41 high water rescues conducted around the city over the course of the afternoon.
Sep 2, 3:30 PM CDTFLASH FLOOD1 Sw Midland, TXVideo shows significant water over Industrial Ave. in south Midland with at least one stranded vehicle.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 6.7 hours before the alert went out and 318 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2024-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 552 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2024-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
552 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

456 
WGUS54 KMAF 021841
FFWMAF
TXC329-022145-
/O.NEW.KMAF.FF.W.0055.240902T1841Z-240902T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
141 PM CDT Mon Sep 2 2024

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northwestern Midland County in western Texas...

* Until 445 PM CDT.

* At 141 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain in Midland. The expected rainfall rate is 1 to 2 inches 
  in 1 hour. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Midland, Odessa, Midland International Air and Space Port, Cotton 
  Flat, Midland Airpark, Skywest Airport and Warfield.

This includes the following streams and drainages...
  Mustang Draw, Johnson Draw, Monahans Draw and Midland Draw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3183 10229 3190 10229 3193 10229 3199 10229
      3201 10229 3204 10229 3207 10229 3208 10229
      3209 10199 3209 10190 3187 10190

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-2 INCHES IN 1 HOUR

$$

James DeBerry
1 follow-up statement
649 
WGUS74 KMAF 022019
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
319 PM CDT Mon Sep 2 2024

TXC329-022145-
/O.CON.KMAF.FF.W.0055.000000T0000Z-240902T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Midland TX-
319 PM CDT Mon Sep 2 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM CDT THIS 
AFTERNOON FOR NORTHWESTERN MIDLAND COUNTY...

At 319 PM CDT, Doppler radar indicated thunderstorms producing heavy 
rain in Midland. Between 2 and 3 inches of rain have fallen. Flash 
flooding is already occurring.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Midland, Odessa, Midland International Air and Space Port, Cotton 
  Flat, Midland Airpark, Skywest Airport and Warfield.

This includes the following streams and drainages...
  Mustang Draw, Johnson Draw, Monahans Draw and Midland Draw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3183 10229 3190 10229 3193 10229 3199 10229
      3201 10229 3204 10229 3207 10229 3208 10229
      3209 10199 3209 10190 3187 10190

FLASH FLOOD...RADAR INDICATED

$$

James DeBerry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 12:15 PM CDT, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 2, 12:15 PM CDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1215 PM CDT Mon Sep 2 2024

...New AVIATION...

.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 202 AM CDT Mon Sep 2 2024

Current radar shows showers continue across the area this morning.
Despite a few moderate cells with enhanced reflectivities, no
lightning is currently being observed and believe this trend will
continue today with much more rain than lightning occurring. However
this is not an indication that there will be no heavy rainfall
today, rather there is a good chance of spotty heavy rainfall due to
a very saturated airmass and slow storm movement. A very dry summer
though has left soils able to withstand this heavy rain and
therefore do not anticipate a widespread flash flood threat today.
The flash flood threat will be confined mainly to urban areas and
low water crossings which will be fairly isolated in nature. Turn
around and don't drown, if you encounter flowing water across a road
please don't try to cross.

Clouds, rain, and a reinforcing surge of cooler air will keep
temperatures in the 70s today, a welcome reminder that fall is just
a few weeks away. Unfortunately outdoor Labor Day plans may be
ruined due to the expected rain. The upper low bringing the rain
today will remain in the area tomorrow giving many locations another
good chance at making up this year's rainfall deficit. Conditions
will be similar to today with rain and clouds keeping temperatures
in the 70s again. Depending on the amount and areal coverage of
rainfall received today, there may be a need for a Flash Flood Watch
tomorrow.

Hennig

&&

.LONG TERM...
(Tuesday night through Sunday)
Issued at 202 AM CDT Mon Sep 2 2024

The rain chances remain a welcomed sight through the end of this
week. By the middle of the week, the stationary front across Far
West Texas and Southeast New Mexico remains firmly in place. While
this feature continues to support our cooler and wetter weather
pattern, the upper-low unfortunately begins to exit the region.
Despite this, a chance of showers and thunderstorms remains possible
each afternoon through Thursday for much of the area along and south
of I-20 nearest the frontal boundary. Temperatures during this time
continue their cooler stretch with lower to middle 80s being
maintained.

Unfortunately, this period is the last of the more substantial
rainfall potential for the time being. Another shortwave dives into
the southern Great Plains late Thursday and Friday. This pushes a
reinforcing front through the region, but drier air accompanies the
boundary this time. A slight chance of rain is maintained over the
higher elevations, but the lower elevations begin to dry out. This
drier pattern continues for all into next weekend as the upper-ridge
builds back towards the Four Corners and drier air is maintained
across the region. On the bright side, temperatures remain a touch
below normal in the upper 80s for the majority.

-Chehak

&&

.AVIATION...
(18Z TAFS)
Issued at 1215 PM CDT Mon Sep 2 2024

Numerous showers continue to move through the area and will be a
fixture into tonight. CIG/VIS will bounce from MVF/IFR at times
before settling more towards IFR this evening. TS will be possible,
but not currently included due to low confidence on timing and
location.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               65  75  64  81 /  70  70  20  20
Carlsbad                 62  78  61  82 /  40  30  10  10
Dryden                   68  79  68  83 /  80  80  50  40
Fort Stockton            64  74  63  80 /  80  80  30  40
Guadalupe Pass           58  72  58  77 /  40  40  10  20
Hobbs                    60  77  60  82 /  30  40  10  10
Marfa                    60  74  59  79 /  60  70  20  50
Midland Intl Airport     65  75  64  80 /  60  70  20  30
Odessa                   65  75  66  81 /  60  70  20  30
Wink                     65  79  65  84 /  60  60  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...10
LONG TERM....91
AVIATION...93
Hazardous weather outlook, Sep 2, 2:00 AM CDT, 11 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
200 AM CDT Mon Sep 2 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-030700-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
200 AM CDT Mon Sep 2 2024 /100 AM MDT Mon Sep 2 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 7:20 PM CDTFlash Flood WarningMAFPecos4 hr
Sep 1, 7:46 PM CDTFlash Flood WarningMAFPecos, Terrell4 hr
Sep 2, 8:08 AM CDTRiver Flood WarningMAFPresidio36 hr
Sep 2, 8:08 AM CDTRiver Flood WarningMAFPresidio20 hr
Sep 2, 11:04 AM CDTFlash Flood WarningMAFAndrews3 hr
Sep 2, 11:19 AM CDTFlash Flood WarningMAFGaines3 hr
Sep 2, 11:31 AM CDTFlash Flood Warning Considerable damage threatMAFBorden, Scurry6 hr
Sep 2, 12:46 PM CDTFlash Flood WarningMAFAndrews, Ector, Gaines, Martin, Winkler6 hr
Sep 2, 1:28 PM CDTFlash Flood WarningMAFBorden, Howard, Martin3 hr
Sep 2, 2:01 PM CDTRiver Flood WarningMAFBrewster42 hr
Sep 2, 2:24 PM CDTFlash Flood WarningMAFGlasscock, Midland, Reagan, Upton3 hr
Sep 2, 2:29 PM CDTFlash Flood Warning Considerable damage threatMAFEctor, Midland3 hr
Sep 2, 4:19 PM CDTFlash Flood WarningMAFReagan, Upton3 hr

Nearby

Flash Flood Warnings in Texas, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.